Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Amarillo, TX

June 9, 2018Armstrong County, Texas

NWS Amarillo, TX issued this special weather statement at Jun 9, 2018, 6:21 PM CDT for Armstrong County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Jun 9, 2018, 7:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS84 KAMA 092321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
621 PM CDT SAT JUN 9 2018
 
TXZ018-019-100015-
Donley TX-Armstrong TX-
621 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Brice, or 18 miles southwest of Clarendon. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10125 3487 10125 3489 10102 3475 10098
TIME...MOT...LOC 2321Z 251DEG 0KT 3477 10115 

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Jun 9, 6:12 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 9, 6:12 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
612 PM CDT Sat Jun 9 2018

.AVIATION...
For the 00z TAFs...
Thunderstorms developing on outflow boundary will have a direct
impact at AMA for the first few hours of the forecast.  Brief
gusts around 35 kt and MVFR visibilities will likely occur before
03z Sunday.  Otherwise, VFR conditions expected at all terminals
next 24 hours.  Southerly surface winds overnight will trend to
southwest by daybreak, with southwest surface winds prevailing
through the day on Sunday.

Cockrell

&&

.PREV DISCUSSION... /Issued 430 PM CDT Sat Jun 9 2018/

DISCUSSION...
Currently monitoring isolated to scattered thunderstorms that
developed ahead of a MCV near Palo Duro Canyon up to the city of
Panhandle. These storms are mostly single cell updrafts which
should loose steam as thermal buoyancy is reduced behind
expanding cold pools. New development is possible along the edge
of the outflow. Pops were raised based on latest radar trends
through this afternoon. Other storms were developing near the
Raton Mesa and higher elevations of northeast New Mexico in
response to another very subtle shortwave rounding the ridge.
These storms will slowly advance east towards the western
Panhandles. However, given the subsidence region of
aforementioned MCD along with loss of day time instability,
confidence is increasing that these storms will not hold together
long after crossing into TX. Reduced pops to slight chance this
evening to reflect these concerns. However, this activity will
have to be monitored closely as there is some uncertainty how the
increasing low level jet may help offset the low/mid level
subsidence. Out of the short term guidance, the TTUWRF does keep
storms going into the western Panhandles through the evening.

Beyond today, temperatures mostly in the 90s with on and off
thunder chances will be the norm. A long wave trough is evident
on water vapor imagery with axis along PacNW coast line. Ahead of
this feature and also seen in water vapor channels is a shortwave
near southern NM/AZ. Deterministic guidance advances this feature
through the Panhandles on Sunday as it is steered by the long
wave trough moving out over the Great Basin. The timing of the
shortwave will largely determine when and who might see some
thunderstorm development as a dryline tries to take shape with lee
cyclogenesis in eastern CO Sunday afternoon. The dryline would be
the main area of concern for convective initiation with around
1000 to 1500 high-based MLCAPE and weak shear given overall weak
kinematic field. There some veering in the lowest 500mb which may
lend to some storm organization at times. Thus, storms should be
of pulse nature to perhaps some multicell clusters with wind and
hail being the main threat. Still, most guidance only suggest
about 20-25 knots of effective shear, so anything more than single
cell to perhaps brief multicell organization is not likely.

The Great Basin trough lifts into the Northern Plains Monday as
the surface low advances into NE/KS. A cold front moves into and
is expected to stall in the Panhandles in the wake of the surface
low. There are still differences on how far the front will
advance before stalling, so Monday will be tricky temperatures.
For now confined pops to the southeast zones where better moisture
is expected and kept temperatures coolest in the northern zones.
The cap is expected to be strong enough to keep convective
coverage low Monday.

Guidance is trending up with pops on Tuesday with a brief return
of northwest flow and possibly a decent shortwave crossing the
area. Most of the guidance shows impressive low level theta-E
advection, however the ECMWF has not come on board yet. The GFS on
the other hand is the wettest model on Tuesday and suggest
CAPE/shear/moisture may be sufficient for a few severe storms.
Tuesday will be worth monitoring. The ridge starts to re-center
over west Texas as zonal flow dominates the northern plains
going into Wednesday. Temperatures are expected to surge back up
into the upper 90s to near 100 during this time. Long term
guidance suggest the ridge may begin to break down towards the end
of the week, with the Canadian being the most aggressive.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  92  65  96  65 /  30  20  20  10  10
Beaver OK                  69  98  72  94  64 /   5  10  10   0  10
Boise City OK              65  93  61  89  58 /  20  20   5   0  10
Borger TX                  64  95  67  96  68 /  10  20  10  10  10
Boys Ranch TX              65  95  66  96  64 /  20  10   5   5   5
Canyon TX                  65  93  65  97  66 /  30  20  20  10   5
Clarendon TX               67  94  66  99  67 /  30  20  20  10  20
Dalhart TX                 63  93  63  92  60 /  20  10   5   0  10
Guymon OK                  66  97  69  93  62 /  10  20   5   0  10
Hereford TX                64  92  63  97  65 /  20  20  10   5   5
Lipscomb TX                70  96  70  96  66 /   5  10  20  10  10
Pampa TX                   66  93  65  96  65 /  10  20  20  10  10
Shamrock TX                69  95  68  99  69 /   5  10  20  10  20
Wellington TX              69  96  71 100  70 /   0   5  20  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/88
Hazardous weather outlook, Jun 9, 4:39 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
439 PM CDT Sat Jun 9 2018

OKZ001>003-TXZ001>020-317-100945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
439 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected to move into
western parts of the Oklahoma and Texas Panhandles this evening
but should dissipate towards sunset. Isolated storms in the east-
central Texas Panhandle will also decrease in coverage into the
early evening. Severe weather appears to be unlikely at this time,
however a few storm could produce strong outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Sunday afternoon through Wednesday evening, and
again Thursday evening. A few strong to severe thunderstorms
can't be ruled out, with damaging winds and large hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 5:15 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT SAT JUN 9 2018

TXZ018-092300-
Armstrong TX-
515 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Goodnight, or 17 miles southwest of Clarendon, moving
east at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10128 3489 10134 3502 10109 3475 10109
TIME...MOT...LOC 2215Z 251DEG 7KT 3483 10117

JC
Special weather statement, Jun 9, 5:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
547 PM CDT SAT JUN 9 2018

TXZ012-017-317-092330-
Potter TX-Palo Duro Canyon TX-Randall TX-
547 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amarillo, moving east at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Palo Duro Canyon
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10190 3523 10198 3533 10164 3512 10162
      3475 10163
TIME...MOT...LOC 2247Z 251DEG 6KT 3517 10187

JC
Special weather statement, Jun 9, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
621 PM CDT SAT JUN 9 2018

TXZ018-019-100015-
Donley TX-Armstrong TX-
621 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Brice, or 18 miles southwest of Clarendon. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10125 3487 10125 3489 10102 3475 10098
TIME...MOT...LOC 2321Z 251DEG 0KT 3477 10115

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:59 PM CDTSpecial Weather StatementAMADallam46 min
Jun 8, 9:38 PM CDTSpecial Weather StatementAMAHartley52 min
Jun 8, 9:43 PM CDTSevere Thunderstorm WarningAMADallam, Hartley47 min
Jun 8, 10:32 PM CDTSpecial Weather StatementAMADeaf Smith, Hartley, Oldham43 min
Jun 8, 10:39 PM CDTAreal Flood AdvisoryAMADallam, Hartley2 hr
Jun 8, 11:06 PM CDTSpecial Weather StatementAMAPotter39 min
Jun 8, 11:44 PM CDTSpecial Weather StatementAMACarson46 min
Jun 9, 12:04 AM CDTSpecial Weather StatementAMARandall26 min
Jun 9, 5:15 PM CDTSpecial Weather StatementAMAArmstrong45 min
Jun 9, 5:47 PM CDTSpecial Weather StatementAMARandall43 min
Jun 9, 5:58 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.